Death risk from staggered paracetamol overdoses
Wednesday 23 November 2011
People who regularly take slightly too much paracetamol over a period of time to relieve pain could be at a higher risk of dying than those who take a one-off overdose of the drug, a study revealed today.
The danger arises because the so-called staggered overdoses are more difficult for doctors to assess and therefore treat.
The research, published in the British Journal of Clinical Pharmacology, showed that doctors usually take a blood sample to detect how much paracetamol is present when an overdose patient arrives at hospital.
For someone who has taken too much of the drug over a prolonged space of time, low levels of paracetamol could be detected in their blood even though they could still be at risk of organ failure or death.
Dr Kenneth Simpson, who worked with the University of Edinburgh and the Scottish Liver Transplantation Unit, said: "They haven't taken the sort of single-moment, one-off massive overdoses taken by people who try to commit suicide, but over time the damage builds up, and the effect can be fatal."
Patients are also less likely to report a staggered overdose to medical staff than a massive single overdose, the research team said.
They looked at data from 663 patients admitted to the Royal Infirmary of Edinburgh from 1992 to 2008 with liver injury caused by paracetamol. Of those patients, a total of 161 had suffered a staggered overdose, mostly after taking the drug to relieve common pains including headaches and stomach pains.
Dr Simpson said: "On admission, these staggered overdose patients were more likely to have liver and brain problems, require kidney dialysis or help with breathing, and were at a greater risk of dying than people who had taken single overdoses."
He said that measuring the level of paracetamol in blood is not a safe indicator of the patient's health for those who have taken staggered overdoses, and added: "Staggered overdoses or patients presenting late after an overdose need to be closely monitored and considered for the paracetamol antidote, N-acetylcysteine, irrespective of the concentration of paracetamol in their blood."
He called on doctors to find new ways of assessing if a patient is well enough to be sent home or needs further medical treatment.
The study found that those suffering from a staggered overdose tended to be significantly older than patients who had taken a one-off overdose.
Life & Style blogs
Revenge porn: What is it – and how big is the problem?
Teenagers irritable because early school hours mess with their biological clocks
Windows 10: Microsoft bypasses 'Windows 9' to unveil new operating system
The Fappening: After the third wave of leaked celebrity photos, why can't we stop it?
The truth about student sex workers: it's far from Belle Du Jour
- 1 Sainsbury's '50p challenge' poster telling staff to encourage customers to spend more placed in shop window instead of staff room
- 2 Five-year-old Iris Grace is raising awareness of autism through her extraordinary paintings
- 3 Isis an hour away from Baghdad - with no sign of Iraq army being able to make a successful counter-attack
- 4 Yes, the iPhone 6 is a miracle, but it's Apple's tax affairs that deserve a double take
- 5 Car tax disc changes: Two days to go - and they affect you much more than just not displaying a piece of paper
- < Previous
- Next >
£40000 - £50000 Per Annum Excellent benefits: Clearwater People Solutions Ltd:...
£100 - £125 per day: Randstad Education Chelmsford: Would you like to work in ...
£50 per day: Randstad Education Cheshire: SEN Teaching Assistant EBD , Septemb...
£50 per day: Randstad Education Cheshire: SEN Teaching Assistant We are curr...